top of page
The Rollin' RN's

BACLOFEN…..the Perils of Quitting “Cold-Turkey"



Recently, we have seen several comments from readers in our peer support groups who have been prescribed the drug Baclofen for muscle spasms share their thoughts or experiences about suddenly stopping this medication. In other words, going "Cold Turkey!" As Registered Nurses (RNs) who are all too familiar with this medication, we, The Rollin' RNs, felt the need to put in our own "two cent's worth" regarding this topic so people are aware of the potential harm in this practice.


First off, a quick overview of Baclofen. This is a drug that is commonly prescribed to treat frequent muscle spasms, pain, and stiffness that can occur day or night in people with a spinal cord injury (SCI) or multiple sclerosis (MS). Common side effects can include drowsiness, dizziness, weakness, tiredness, headache, trouble sleeping, nausea, increased urination, or constipation. Many people taking it also complain of "brain fog". It's these side effects or the lack of getting the desired result that cause people to stop taking this drug. And it's when people stop taking the medication all at once that problems can arise and why a slow withdrawal over time is the best option to decrease the dosage.


Before stopping any drug, discuss it with your physician. Explain why you want to stop the Baclofen and then ask for a weaning schedule to safely taper the Baclofen from your system. Even when taking Baclofen as directed by your physician, decreasing the dosage may become difficult, especially if you've been taking it for a long time.


Typical Baclofen withdrawal symptoms include nausea and vomiting, changes in mental behavior such as anxiety, agitation, confusion, delusions, hallucinations, insomnia, visual changes, or psychosis. Other symptoms may include increased body temperature such as overheating, sweating, or fever, and an increase in spasticity. Severe cases can result in delirium that may produce a series of seizures. Furthermore, a sudden abruption of taking Baclofen could result in organ failure or death.


The bottom line...have a serious discussion with your physician and discuss the options for slowly and safely stopping your Baclofen dosage. Don't ever try to go it alone or go "Cold Turkey". In short, it’s too dangerous.


It’s all good, so keep on rollin’.

Patty Kunze, BSN, RN and Roberta Palmer, RN

The Rollin’ RNs ™



References:

Roberta & Patty (2).png
The Rollin' (1).png

Hi, thanks for stopping by!

We are thrilled that you are on a journey to learn more about your life with a spinal cord injury. As nurses with spinal cord injures ourselves, we get it! Read more about us and why we write!

Let the posts
come to you.

Thanks for submitting!

  • Facebook
  • Instagram
  • Twitter
  • Pinterest

The Spinal Cord Injury Education Blog

bottom of page